Possibile mixoma endoventricolare sinistro in paziente con TVP degli arti inferiori: Considerazioni da un caso clinico

Translated title of the contribution: Possible left endoventricular myxoma in a patient with deep vein thrombosis of the lower limbs: A case report

Daniela Galimberti, Alessandro Navazio, Carlo Salvarani, Gianluigi Bajocchi, Paolo Dolzani, Elisa Assirelli, Anna M. Casali, Maria C. Leone, Attila M. Pizzini, Mauro Silingardi, Dimitriy Arioli, Lorenzo Morini, Davide Favali, Ido Iori

Research output: Contribution to journalArticlepeer-review

Abstract

Introduction: We describe an unusual case of left ventricular myxoma associated with deep vein thrombosis (DVT). Materials and methods: A 79-year-old woman was admitted with bilateral proximal DVT that developed while she was on warfarin. The anticoagulant therapy had been started (after 2 weeks of low-molecular weight heparin) 1 month earlier in a Cardiologic Unit, where the patient had been treated for "left ventricular thrombosis associated with acute pericarditis". After discharge, the patient continued to experience malaise, recurrent dizziness, dyspnea, flushing, and progressively severe leg swelling despite transthoracic echocardiography (TTE) findings of normal left ventricular function. She was finally admitted to our Unit for ultrasound studies for possible DVT. On admission the INR was in the therapeutic range with increased C-reactive protein (CRP), thrombocytopenia, mild anemia, anti-PF4 antibodies, lupus anticoagulant (LAC), a positive direct Coombs test, and mildly increased anti-platelet and anticardiolipin antibody levels. Malignancy, SLE, and inherited thrombophilia were excluded by a broad-spectrum instrumental and laboratory investigation. Since heparin-induced-thrombocytopenia could not be excluded, the warfarin was replaced with fondaparinux (7.5 mg/day). Given the persistence on TTE of a "small floating mass" at the left ventricular apex, we suspected the previously diagnosed thrombosis was actually an unusually located myxoma, and this diagnosis was confirmed by CT and MRI. The patient also had markedly increased serum levels of interleukin 6 (IL-6), regarded by many as a marker of cardiac myxoma and the source of the constitutional symptoms and immunologic features ("activity") of these lesions. The patient is now well except for recurrent flushing episodes. The IL-6 level is still high although the ESR, CRP, LAC have normalized. Since isolated IL-6 increases are associated with recurrence in PMR patients, we consider our patient at risk for relapse of systemic illness. Results: Three cases of cardiac myxoma associated with DVT have been reported. Myxoma production of IL-6 could explain the extracardiac symptoms and the inflammatory/autoimmune activation that caused the DVT. Discussion: Although histologic confirmation is lacking, the features of this case strongly suggest an atypical-site myxoma, in particular the concordant findings generated by the various diagnostic exams and unchanging nature of the ventricular lesion during follow-up.

Translated title of the contributionPossible left endoventricular myxoma in a patient with deep vein thrombosis of the lower limbs: A case report
Original languageItalian
Pages (from-to)184-189
Number of pages6
JournalItalian Journal of Medicine
Volume5
Issue number3
DOIs
Publication statusPublished - Sep 2011

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Possible left endoventricular myxoma in a patient with deep vein thrombosis of the lower limbs: A case report'. Together they form a unique fingerprint.

Cite this